Abstract

A “genuinely” paraxial version of Miyamoto–Wolf’s theory aimed at dealing with sharp-edge diffraction under Gaussian beam illumination is presented. The theoretical analysis is carried out in such a way the Young–Maggi–Rubinowicz boundary diffraction wave theory can be extended to deal with Gaussian beams in an apparently straightforward way. The key for achieving such an extension is the introduction of suitable “complex angles” within the integral representations of the geometrical and boundary diffracted wave components of the total diffracted wavefield. Surprisingly enough, such a simple (although not rigorously justified) mathematical generalization seems to work well within the Gaussian realm. The resulting integrals provide meaningful quantities that, once suitably combined, give rise to predictions that are in perfect agreement with results already obtained in the past. An interesting and still open theoretical question about how to evaluate “Gaussian geometrical shadows” for arbitrarily shaped apertures is also discussed.

© 2019 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Uniform asymptotics of paraxial boundary diffraction waves

Riccardo Borghi
J. Opt. Soc. Am. A 32(4) 685-696 (2015)

Plane-wave Fresnel diffraction by elliptic apertures: a Fourier-based approach

Riccardo Borghi
J. Opt. Soc. Am. A 31(10) 2120-2130 (2014)

Boundary Diffraction Wave in the Domain of the Rayleigh–Kirchhoff Diffraction Theory*

E. W. Marchand and E. Wolf
J. Opt. Soc. Am. 52(7) 761-767 (1962)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (15)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Tables (1)

You do not have subscription access to this journal. Article tables are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (39)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription